Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 8, NWS Huntsville, AL

March 19, 2018Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 6:04 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 26 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 6:04 PM CDT (23:04 UTC)
Expired
Mar 19, 2018, 6:30 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:18 PM CDTTSTM WND DMG2 E Lester, ALPOSSIBLE TORNADO. TREE DAMAGE REPORTED NEAR LESTER.
Mar 19, 6:30 PM CDTTSTM WND DMG1 Wnw Elkmont, ALHWY 127 IN ELKMONT BLOCKED WITH TREES.
Mar 19, 6:36 PM CDTTSTM WND DMG3 Wsw Ardmore, ALTREE BRANCHES DOWN, TREES SPLIT, AND SIGNS BLOWN OVER NEAR THE ALABAMA WELCOME CENTER ON I-65. TIME ESTIMATED FROM RADAR. POSSIBLE TORNADO.
Mar 19, 6:40 PM CDTTSTM WND DMG5 S Elkton, ALAPPARENT REAR FLANK DOWNDRAFT WIND DAMAGE. TREES DOWN AND MINOR ROOF DAMAGE TO HOMES ON ROLIN HOLLOW ROAD.
Mar 19, 6:40 PM CDTHAIL 2.55 S Elkton, ALSTORM CHASER REPORTED TENNIS BALL SIZE HAIL ON ROLIN HOLLOW ROAD.
Mar 19, 6:40 PM CDTTSTM WND DMG5 S Elkton, TNAPPARENT REAR FLANK DOWNDRAFT WIND DAMAGE. TREES DOWN AND MINOR ROOF DAMAGE TO HOMES.
Mar 19, 6:40 PM CDTTSTM WND DMG5 S Elkton, TNAPPARENT REAR FLANK DOWNDRAFT WIND DAMAGE. TREES DOWN AND MINOR ROOF DAMAGE TO HOMES ON ROLIN HOLLOW ROAD.
Mar 19, 6:40 PM CDTHAIL 2.55 S Elkton, TNSTORM CHASER REPORTED TENNIS BALL SIZE HAIL ON ROLIN HOLLOW ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WFUS54 KHUN 192304
TORHUN
ALC077-083-192330-
/O.NEW.KHUN.TO.W.0008.180319T2304Z-180319T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
604 PM CDT MON MAR 19 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern Lauderdale County in northwestern Alabama...
  Northern Limestone County in north central Alabama...

* Until 630 PM CDT
    
* At 604 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lexington, or 19 miles south of Lawrenceburg,
  moving east at 45 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Ardmore around 630 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Good
Springs, Lester, Holland Gin, Mt Rozell and Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3499 8683 3489 8681 3489 8736 3500 8740
TIME...MOT...LOC 2304Z 259DEG 39KT 3497 8730 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Stumpf
1 follow-up statement
404 
WWUS54 KHUN 192314
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
614 PM CDT MON MAR 19 2018

ALC077-192323-
/O.CAN.KHUN.TO.W.0008.000000T0000Z-180319T2330Z/
Lauderdale AL-
614 PM CDT MON MAR 19 2018

...THE TORNADO WARNING FOR NORTHEASTERN LAUDERDALE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama...and Middle Tennessee.

LAT...LON 3499 8683 3489 8681 3489 8721 3500 8721
TIME...MOT...LOC 2313Z 259DEG 39KT 3499 8718 

$$

ALC083-192330-
/O.CON.KHUN.TO.W.0008.000000T0000Z-180319T2330Z/
Limestone AL-
614 PM CDT MON MAR 19 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHERN
LIMESTONE COUNTY...
    
At 613 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles east of Lexington, or 16 miles southwest of
Pulaski, moving east at 45 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Ardmore around 630 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Leggtown, Good Springs, Lester, Elkmont and Holland Gin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3499 8683 3489 8681 3489 8721 3500 8721
TIME...MOT...LOC 2313Z 259DEG 39KT 3499 8718 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Stumpf

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 1:58 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 19, 1:58 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
158 PM CDT Mon Mar 19 2018

.NEAR TERM...(Tonight)
Issued at 158 PM CDT Mon Mar 19 2018

At early afternoon, the surface low was located across the Ozarks
with an attendant warm front across the northern MS Delta to near
Jasper Alabama to near Macon Georgia. The low stratus has been quite
persistent this morning with ceilings between 800 and 1200 feet in
most areas. However, the latest G16 satellite trends show some
notable clearing with breaks across central Alabama and back into
Mississippi. Regional radar imagery shows several persistent clusters
across central/northern Alabama with mostly small hail reports so
far.

In the near term, expect the environment across northern Alabama and
southern Tennessee to continue to destabilize over the next several
hours. This will be aided by an increasing low to mid level jet
noted on satellite imagery entering northern Mississippi. The
sounding profiles from the high res/short term guidance would support
supercell structures with strong rotating updrafts between 22z and
03z and that is reflected well in the SPC outlooks. Without going
into too many more details, a potentially volatile setup will be in
place across the region this afternoon/evening. In fact, the latest
HRRR and CAM guidance maximize the updraft helicity across north
central and northeast Alabama at and just after sunset.

The cold front should shut down the severe weather threat from west
to east pretty quickly this evening. After a brief period of clearing
with the dry slot/jet max behind the front the deep upper trough will
swing across resulting in a stratus lower beneath an inversion.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 158 PM CDT Mon Mar 19 2018

A breezy and chilly day will be in store for the Tennessee Valley on
Tuesday as the upper low rotates through. As the thermal trough
swings across late Tuesday/Tuesday night there may be enough
lingering moisture to allow a brief and spotty changeover to snow.
Not expecting much if any impacts given the light/brief nature of the
precipitation and the warm ground temperatures. Clearing but
continued cool weather anticipated on Wednesday as the upper low
lifts off the eastern seaboard.

.LONG TERM...(Wednesday night through Sunday)
Issued at 158 PM CDT Mon Mar 19 2018

In the extended period, generally northwest flow will dominate
initially before northern stream energy breaks down the upper level
ridge. A cool and dry pattern on Thursday will give way to an
approaching weak warm front by Thursday night into Friday. There
appears to be some uncertainy with the available moisture with this
system and have leaned toward the lower end of guidance. As the flow
become more westerly and eventually southwesterly higher rain chances
and eventually thunderstorm chances will return to the area by the
weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Mar 19 2018

Active weather anticipated at both terminal locations over the next
24 hours. Currently IFR ceilings were noted due to a large expanse of
stratus covering the region. This stratus will very slowly diminish
and lift through the early afternoon hours as a warm front lifts
northward. However, conditions will become more favorable for
convection/thunder ahead of an approaching cold front and have
included VCTS for this aftn/early evening at both locations. Also
included a TEMPO window for more significant convection and
associated wind gusts. Storms may be capable of producing damaging
hail but did not include in TAFs. The storms are anticipated to
swing east of the area after 03z with some clearing noted late
evening/overnight. However, stratus is once again expected to
overspread the area toward Tuesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...15
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CDT Mon Mar 19 2018

ALZ001>010-016-TNZ076-096-097-201315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Severe thunderstorms will spread eastward across the Tennessee Valley
this evening ahead of an approaching storm system. All modes of
severe weather including very large hail up to baseball size,
damaging winds, and tornadoes can be expected. A strong tornado or
two will be possible.

The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms return to the forecast Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
expected through this evening.

In the hours before

Special weather statement, Mar 19, 5:21 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT MON MAR 19 2018

ALZ008-010-192300-
Marshall AL-De Kalb AL-
521 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles northeast of Albertville, moving east at 45
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Rainsville, Little River Canyon National Preserve,
Henagar, Crossville, Sylvania, Fyffe, Powell, Geraldine and Little
River Falls.

LAT...LON 3448 8558 3444 8558 3437 8563 3427 8613
      3444 8620 3448 8609 3446 8608 3449 8599
      3457 8587 3470 8555 3453 8551
TIME...MOT...LOC 2221Z 249DEG 39KT 3435 8608

Stumpf
Local storm report, Mar 19, 5:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 NNE RED BAY           34.46N 88.13W
03/19/2018  E1.75 INCH       FRANKLIN           AL   EMERGENCY MNGR

            REPORTS OF GOLFBALL SIZED HAIL NEAR RED BAY.

&&

TPB
Local storm report, Mar 19, 5:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             10 NE VINA              34.48N 87.95W
03/19/2018  M2.75 INCH       FRANKLIN           AL   EMERGENCY MNGR

            BASEBALL SIZE HAIL REPORTED NEAR BURNTOUT.

&&

TPB
Special weather statement, Mar 19, 5:38 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
538 PM CDT MON MAR 19 2018

ALZ001-005-192330-
Lauderdale AL-Limestone AL-
538 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Florian, or 11 miles north of Florence, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Killen, Lexington, St. Florian, Underwood-Petersville,
Elkmont, Anderson, Lester, Green Hill and Good Springs.

LAT...LON 3499 8695 3489 8693 3483 8767 3500 8772
TIME...MOT...LOC 2238Z 258DEG 36KT 3495 8760

Stumpf
Local storm report, Mar 19, 6:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     RUSSELLVILLE            34.50N 87.72W
03/19/2018                   FRANKLIN           AL   BROADCAST MEDIA

            TREE DOWN ACROSS EAST LAWRENCE STREET IN
            RUSSELLVILLE. POSSIBLE TORNADO. TIME
            ESTIMATED FROM RADAR.

&&

BCC
Local storm report, Mar 19, 6:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     1 E RUSSELLVILLE        34.51N 87.72W
03/19/2018                   FRANKLIN           AL   AMATEUR RADIO

            TREES AND POWER LINES DOWN ALONG HIGHWAY 43.
            POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

&&

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:00 AM CDTSpecial Weather StatementHUNLawrence30 min
Mar 19, 8:59 AM CDTSpecial Weather StatementHUNJackson31 min
Mar 19, 11:55 AM CDTSpecial Weather StatementHUNLauderdale35 min
Mar 19, 12:23 PM CDTSpecial Weather StatementHUNColbert37 min
Mar 19, 12:31 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale29 min
Mar 19, 12:58 PM CDTSpecial Weather StatementHUNColbert47 min
Mar 19, 1:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence40 min
Mar 19, 1:38 PM CDTTornado WarningHUNColbert23 min
Mar 19, 2:13 PM CDTSpecial Weather StatementHUNJackson32 min
Mar 19, 2:21 PM CDTSpecial Weather StatementHUNLimestone39 min
Mar 19, 2:41 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison34 min
Mar 19, 3:13 PM CDTSevere Thunderstorm WarningHUNJackson, Madison47 min
Mar 19, 3:55 PM CDTSevere Thunderstorm WarningHUNJackson35 min
Mar 19, 4:01 PM CDTSpecial Weather StatementHUNCullman44 min
Mar 19, 4:48 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin42 min
Mar 19, 4:58 PM CDTTornado WarningHUNColbert, Franklin32 min
Mar 19, 5:13 PM CDTTornado WarningHUNColbert15 min
Mar 19, 5:20 PM CDTTornado Warning Tornado observedHUNFranklin, Lawrence40 min
Mar 19, 5:21 PM CDTSpecial Weather StatementHUNDeKalb39 min
Mar 19, 5:27 PM CDTTornado WarningHUNColbert, Franklin, Lawrence33 min
Mar 19, 5:38 PM CDTSpecial Weather StatementHUNLauderdale52 min
Mar 19, 5:54 PM CDTTornado WarningHUNFranklin, Lawrence40 min
Mar 19, 5:57 PM CDTTornado WarningHUNFranklin, Lawrence48 min
Mar 19, 6:02 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone28 min
Mar 19, 6:25 PM CDTTornado WarningHUNLimestone, Madison35 min
Mar 19, 6:25 PM CDTTornado WarningHUNCullman, Lawrence, Morgan35 min
Mar 19, 6:48 PM CDTTornado WarningHUNCullman, Marshall, Morgan27 min
Mar 19, 6:50 PM CDTSevere Thunderstorm WarningHUNCullman25 min
Mar 19, 6:55 PM CDTTornado WarningHUNMadison35 min
Mar 19, 6:57 PM CDTTornado WarningHUNCullman33 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.